Lethal drug mix returns to streets 30 nonfatal overdoses in Baltimore in 2 days put police out in force

July 10, 1996|By John Rivera and Peter Hermann | John Rivera and Peter Hermann,SUN STAFF

A lethal mixture of drugs -- similar to fake heroin that killed three Baltimoreans in May -- has caused 30 overdoses over the past two days, eight of them in a single hour yesterday.

There were no deaths reported as of late yesterday.

Lab tests on a capsule found in an overdose victim's pocket last night revealed cocaine and another unidentified substance. Doctors say the mix appears to contain the anti-motion sickness drug scopolamine, which was responsible for overdoses in May. When injected, it causes users to become extremely agitated, violent and paranoid.

Baltimore police responded in force after the Fire Department notified them that eight people suffering symptoms of drug overdose were transported by medic units to Johns Hopkins Hospital between 11 a.m. and noon yesterday.

Uniformed and undercover officers from all over the city blanketed the Eastern District, where police had narrowed the source of the toxic mixture to a 90-block area bordered by East North Avenue, Luzerne Avenue, Patterson Park Avenue and Orleans Street. Watching from covert positions, officers identified sellers and users and directed arrest teams to detain and search suspects.

Officers approached potential buyers, warning them that a more dangerous drug is on the street.

"It's a public safety issue and our job is to protect lives," said Col. Ronald L. Daniel, chief of the field operations bureau.

Baltimore police have set up a 24-hour hot line and encourage anyone who has information on the source of the drugs to call 675-5128.

On the basis of interviews with suspects arrested yesterday, "the same people who put out the killer drug [in May] are responsible for this," said Lt. Glenn D. Williams of the Eastern District.

In May, three people died and more than 60 people were sent to Baltimore hospitals after overdosing on the drug, called "homicide" on the street. Similar crises were seen about the same time in other Eastern cities, including Philadelphia, where more than 120 overdoses were reported, and Camden, N.J., where 19 people were treated in emergency rooms on one Saturday night.

Williams said police learned that, in May, the drug was mixed in Baltimore, using a formula copied from other East Coast cities.

Police made two arrests after the May overdoses, but the cases were dropped for lack of evidence.

"We provided an appropriate level of pressure we think made them stop" selling the drug, Daniel said. "But we could not build a credible case."

In May, the problem was short-lived, with the first overdose cases showing up on a Friday and subsiding by Sunday. The first cases in the current round were seen Monday, when 12 people were treated at Hopkins' emergency room and two more were seen at Church Hospital.

"It stopped, and then something happened at about noon," Dr. Gabor Kelen, chairman of Hopkins' department of emergency medicine, said at a news conference yesterday. In addition to the eight cases at Hopkins, five overdoses were reported yesterday at Church Hospital, said emergency room physician Beema Magpal.

Three more victims were brought to Hopkins last night, with one admitted in guarded condition, said hospital spokeswoman Chris McKee.

It appeared that drug dealers were offering the mixture at drastically reduced rates or for free, known on the street as "testers," police and hospital officials said.

"Basically, they will give out free samples of a particular drug," Daniel said. "This is done to entice or enhance new customers. It is done when drug dealers are trying to take over new markets. It's done when there's a heavy supply of certain kinds of drugs."

Some victims recover in a couple of hours. Others become extremely ill, some suffering strokes or heart attacks that can cause death.

"At least two of the six who are in the department right now are severely ill, and it's not clear which direction they will go," Kelen said.

"In some ways it's best summed up by an 'Alice in Wonderland' analogy, and this is how we teach the students," he said. "What we characterize it as is: mad as a hatter, red as a beet, dry as a bone and hot as a hare.

"The patients lose their ability to sweat, so their temperature goes up," Kelen said. "They become disoriented, aggressive in their nature. Their level of consciousness and ability to understand the world around them goes down severely. Their heart rates go up and race. They're unable to see properly because their pupils are dilated."

On the streets, undercover officers stopped dozens of suspected buyers or sellers and took them in for questioning. They were interviewed at the Eastern District. Officers quickly took drugs to Hopkins Hospital, where a lab was made available to analyze the confiscated substances.

"We test as we buy," Williams said during an impromptu briefing for undercover officers in a secluded parking lot. "Hopefully, we will find the source and we can hit the house."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.